If you have been using the popular blood-pressure medication Benicar there is an important warning issued recently by the Food and Drug Administration about a serious intestinal problem that you may be at risk of suffering.
It is called sprue-like enteropathy, it can have devastating effects on your health and it can be caused as a side effect from treatment with Benicar and Benicar HCT, Azor, and Tribenzor.
After the FDA issued a national health alert about this dangerous side effect Benicar sprue-like enteropathy lawsuits have been springing up on court dockets across the country.
Most involve cases in which Benicar sprue-like enteropathy attorneys are offering free consultations and agreeing to represent clients on a contingency basis, which means that they are not charging fees unless a judgment or settlement is reached.
However, there may be time limits involved in certain cases so immediately contact a lawyer is the best way to ensure preserving all legal options to seek compensation for medical costs, pain and suffering or other expenses that may have been incurred as a result of severe gastrointestinal problems caused by the use of Benicar as a blood-thinner.
The crippling consequences of this horrible side effect are severe or continual diarrhea, significant weight loss and devastating physical and mental harm for which compensation is now being sought on behalf of victims.
The Food and Drug Administration in its National Drug Safety Communication warned “that the blood pressure drug olmesartan medoxomil (marketed as Benicar, Benicar HCT, Azor, Tribenzor, and generics) can cause these severe intestinal problems.” The link between the medications and this rare disease were first uncovered by medical researchers at the famous Mayo Clinic.
FDA officials said they have approved changes to the labels of these drugs to include this concern and will continue to evaluate the safety of olmesartan-containing products and will communicate again if additional information becomes available.
The FDA said symptoms of sprue-like enteropathy include severe, chronic diarrhea with substantial weight loss. The enteropathy may develop months to years after starting olmesartan, and sometimes requires hospitalization.
“If patients taking olmesartan develop these symptoms and no other cause is found, the drug should be discontinued, and therapy with another antihypertensive started,” the FDA said.
Officials said discontinuation of olmesartan has resulted in clinical improvement of sprue-like enteropathy symptoms in all patients.
Olmesartan medoxomil is an angiotensin II receptor blocker (ARB) approved for the treatment of high blood pressure, alone or with other antihypertensive agents, and is one of eight marketed ARB drugs. Sprue-like enteropathy has not been detected with ARB drugs other than olmesartan.